Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Kidney Dis. 2011 May;57(5):799-802. doi: 10.1053/j.ajkd.2011.01.017. Epub 2011 Mar 15.

Chronic thrombotic microangiopathy secondary to chemotherapy for urothelial carcinoma in a patient with a history of Wegener granulomatosis.

Author information

  • 1Department of Internal Medicine, Mayo Clinic, Rochester, MN 55095, USA.

Abstract

We present the case of a 62-year-old man with a history of Wegener granulomatosis who developed chronic thrombotic microangiopathy attributed to gemcitabine chemotherapy. Wegener granulomatosis had been diagnosed 15 years earlier, and the patient was treated using cyclophosphamide and prednisone, then maintained on mycophenolate mofetil and prednisone. Four years previously, he had been treated with mitomycin C for urothelial carcinoma and at the time of presentation had developed significant anemia and thrombocytopenia after a course of gemcitabine and carboplatin due to metastasis of the carcinoma. He was managed using red blood cell and platelet transfusions but then developed acute kidney injury, along with progressive dyspnea and pulmonary infiltrates. Imaging studies showed bilateral ureteral obstruction requiring placement of nephrostomy tubes. Because of concern about a flare of Wegener granulomatosis after withdrawing maintenance immunosuppression in the context of the malignancy, a kidney biopsy was performed that showed chronic thrombotic microangiopathy, likely secondary to gemcitabine chemotherapy. Clinical, laboratory, and pathologic findings of this case are discussed to illustrate the natural history of thrombotic microangiopathy associated with gemcitabine chemotherapy.

Copyright © 2011 National Kidney Foundation, Inc. Published by Elsevier Inc. All rights reserved.

PMID:
21411201
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk